North Carolina, 2018Damaging Winds in North Carolina, June 24, 2018
June 24, 2018 · NWS RAH · 17 events in 8 counties and zones
A boundary observed on radar late that morning was the focus for initial convective development around early afternoon across Harnett and western Johnston Counties. A mid level inversion capped the atmosphere initially across the western and northern Piedmont but this cap was broken around sunset, permitting isolated severe thunderstorms to develop between the Triad and the Triangle regions.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $81,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary observed on radar late that morning was the focus for initial convective development around early afternoon across Harnett and western Johnston Counties. A mid level inversion capped the atmosphere initially across the western and northern Piedmont but this cap was broken around sunset, permitting isolated severe thunderstorms to develop between the Triad and the Triangle regions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 24, 12:25 PM EST, 45 minutes earlier.
Area forecast discussion, Jun 24, 12:25 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
125 PM EDT Sun Jun 24 2018
.SYNOPSIS...
A weak cold front will drop south into the area tonight and will
briefly stall across southern portions of the state on Monday before
pushing south of the area early Tuesday.
&&
NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM Sunday...
Main adjustment to the near term forecast was to up PoPs across the
Coastal Plain in anticipation of greater coverage/concentration of
afternoon convection.
12Z upper air analysis depicts a subtle reflection of a weak trough
over the NC Coastal Plain, noted at 850mb, 700mb, and 500mb. This
trough should sharpen a bit by afternoon as a weak shear axis, noted
on the RAP and the water vapor imagery crossing the northern
mountains at 13Z, passes overhead. Strong heating of the moderately
moist atmosphere will yield a moderately unstable air mass with
MLCAPE projected 2000-2400 J/kg. Area sounding data depicts a decent
mid level cap between 650-600mb on the GSO sounding. This feature
will likely inhibit convective development over the western
Piedmont, plus this region will likely experience some subsidence
behind the exiting mid level shear axis by mid-late afternoon. A
similar mid level inversion noted on the MHX sounding but is much
weaker/shallower. Since the atmosphere in this part of the state is
less capped, convection will have an easier time to initiate/develop
compared to locations farther west.
Cannot rule out an isolated strong/severe storm or tow this
afternoon, primarily across the Coastal Plain. however, the bulk
effective shear is a solid 5-10 kts lower than the past few days, so
expect convective nature to be pulse-type, with strong/locally
damaging wind gusts associated with microbursts.
Current temperature trend verifying well. Thus, forecast highs in
track to reach the low-mid 90s with a few upper 90s probable in the
Sandhills. GSO sounding depicts a decent layer of dry air aloft.
Mixing of this drier air to the sfc is probable, resulting in sfc
dewpoints in the mid-upper 60s. This mixing should also occur in the
Sandhills, resulting in dewpoints in the upper 60s/around 70. This
should yield heat indices in the 100-105 degree range across the
southeast half of the forecast region, with the hottest indices over
the Sandhills and southern Coastal Plain.
Tonight, the bulk of the convection over the Coastal Plain and
Sandhills will dissipate with loss of heating, though the presence
of the weak shear axis may allow a few showers/storms to persist
across the far south-southeast until midnight or a little after.
&&
.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 424 AM Sunday...
With current upstream satellite and radar trends showing a very
perturbed flow pattern over the central CONUS, confidence is
starting to increase that central NC will likely have to contend
with some sorta convective complex and/or MCV crossing the southern
Appalachians and tracking east invof the stalled frontal zone
progged to lie across southern NC/upstate SC Monday-Monday night. If
timing of such a feature coincides with peak diurnal heating, an
organized convective threat could evolve along and south of the
boundary in place across central and southern portions of the area.
Enhanced shear pocket of 30 to 40 kts, attendant to the vort
disturbance, will be more than sufficient to support a damaging wind
and hail threat. Additionally, with low-level shear/helicity
enhanced invof of the frontal zone, an isolated tornado will also be
possible. Will introduce a severe threat in the HWO for Monday
across central and southern portions of the area.
Highs Monday ranging from mid/upper 80s north to lower/mid
90s south. We will begin to cool off Monday night as high
to our north begins to push south. Lows ranging from
mid 60s north to lower 70s south.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 340 AM Sunday...
The lingering surface front will be stalled to the south of the area
to start the period on Tuesday, with any lingering associated
chances for showers and storms confined to far southern portions of
the area. Meanwhile, with cooler high pressure extending into the
area expect high temps on Tuesday will be in the mid to upper 80s,
with lows Tuesday night in the upper 60s to lower 70s.
Isolated to widely scattered (mainly) afternoon/evening showers and
storms will be possible for the remainder of the medium range. A
passing disturbance to the north will bring a weak surface trough
into the area on Wednesday night into Thursday, with a strong
mid/upper level ridge extending eastward and eventually southward
into our area late week into the weekend. This will result in a
return to hot temps and high heat index values during this time
frame. However, a lingering weak mid/upper level trough near the
coast may help keep highs temps down some across our far
east/southeast late week into the weekend, along with perhaps a
little better chance for convection.
High temps are expected to range from the upper 80s to lower 90s on
Wednesday to generally the mid to upper 90s by Friday, and possibly
Saturday. Low temps will be in the 70s.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 125 PM Sunday...
VFR parameters will persist across central NC through mid day
Monday with the exception where scattered convection occurs this
afternoon through this evening. In the vicinity of where the heavier
showers and storms occur, expect brief instances of MVFR/IFR
visibility and MVFR ceilings, along with sfc wind gusts 30-40kts.
The convective threat appears highest in the vicinity of KFAY, and
just south of KRDU and KRWI. The convective threat will begin to
dwindle after 01Z Monday. Overnight into early Monday morning expect
VFR conditions though pockets of MVFR fog may be present where the
heavier downpours occur this afternoon/evening.
A greater threat for scattered convection appears likely Monday into
Monday night as an upper disturbance dives sewd across our region
during prime heating. This system has the potential to trigger
scattered strong-severe storms with wind gusts 40-55kts possible
along with some hail. This convective threat appears greatest in the
20Z Monday-04Z Tuesday time frame, with scattered, weaker convection
possible late Monday night into Tuesday morning, especially in
vicinity of KFAY.
Convection should be less numerous from mid week and beyond as an
area of high pressure strengthens just north of our region. The
presence of this system should inhibit afternoon convective
development, especially across the northern counties, with isolated-
scattered convection possible late in the day-early evening across
the far south-southeast. Otherwise VFR parameters anticipated for
much of the remainder of the week.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Badgett/mlm
NEAR TERM...WSS
SHORT TERM...CBL
LONG TERM...BSD
AVIATION...WSS
Hazardous weather outlook, Jun 24, 4:15 AM EST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
515 AM EDT Sun Jun 24 2018
NCZ042-077-078-085-086-088-089-250915-
Johnston-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
515 AM EDT Sun Jun 24 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and Tonight.
Afternoon temperatures in the mid to upper 90s will combine
with high humidity levels to produce heat index values between 100
and 103 degrees this afternoon.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Strong to severe storms are possible Monday afternoon and evening
as a series of upper disturbances track along a stalled frontal
boundary in place across southern NC. Damaging wind gusts and
hail will be possible with the strongest storms. An isolated
tornado will also be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ021>025-038>041-073>076-083-084-250915-
Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Chatham-
Wake-Stanly-Montgomery-Moore-Lee-Anson-Richmond-
515 AM EDT Sun Jun 24 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Strong to severe storms are possible Monday afternoon and evening
as a series of upper disturbances track along a stalled frontal
boundary in place across southern NC. Damaging wind gusts and
hail will be possible with the strongest storms. An isolated
tornado will also be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ007>011-026>028-043-250915-
Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson-
515 AM EDT Sun Jun 24 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 24, 8:20 AM EST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
920 AM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 PM TSTM WND DMG 6 E FLOWERS 35.64N 78.25W
06/22/2018 JOHNSTON NC TRAINED SPOTTER
MULTIPLE TREES DOWN, INCLUDING THREE IN THE
ANTIOCH FIRE DISTRICT.
&&
JFDThunderstorm Wind, Johnston
- When
- June 24, 1:10 PM EST
- Where
- Johnston County, 1.13 mi WNW of Benson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.388, -78.567
One tree was reported down on Mingo Road at West Main Street.
Thunderstorm Wind, Johnston
- When
- June 24, 1:10 PM EST
- Where
- Johnston County, 1.61 mi NNW of Benson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.403, -78.557
One tree was reported down on Dogeye Road near North Lincoln Street.
Thunderstorm Wind, Johnston
- When
- June 24, 1:10 PM EST
- Where
- Johnston County, 1.39 mi NNW of Benson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 35.400, -78.555
One tree was reported down on a module unit at Benson Elementary School.
Thunderstorm Wind, Sampson
- When
- June 24, 2:08 PM EST
- Where
- Sampson County, 1.23 mi WNW of Monks Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.229, -78.349
One tree was reported down on Hobbton Highway near Alex Benton Road.
Thunderstorm Wind, Sampson
- When
- June 24, 2:20 PM EST
- Where
- Sampson County, 2.36 mi ESE of Suttontown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 35.190, -78.210
One tree was reported down on power lines.
Thunderstorm Wind, Harnett
- When
- June 24, 2:44 PM EST
- Where
- Harnett County, 3.88 mi SSW of Erwin Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.273, -78.737
One tree was reported down on North Carolina Highway 217 and Horseshoe Bend Road.
Thunderstorm Wind, Harnett
- When
- June 24, 2:45 PM EST
- Where
- Harnett County, 1.38 mi S of Kipling to 1.54 mi S of Kipling
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 35.460, -78.820
One tree was reported down on shoulder of Ballard Road.
Thunderstorm Wind, Sampson
- When
- June 24, 3:20 PM EST
- Where
- Sampson County, 1.49 mi SSW of Midway
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 35.150, -78.490
One tree was reported down on Mount Elam Church Road.
Thunderstorm Wind, Scotland
- When
- June 24, 3:25 PM EST
- Where
- Scotland County, 1.14 mi E of Crossway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 34.750, -79.480
Numerous trees and power lines were reported down across the city of Laurinburg, especially south of Highway 74.
Thunderstorm Wind, Cumberland
- When
- June 24, 3:30 PM EST
- Where
- Cumberland County, 2.49 mi NW of Slocomb
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 35.209, -78.857
Eight trees were blown down at the intersection of Elliot Farm Road and Elliot Bridge Road.
Thunderstorm Wind, Sampson
- When
- June 24, 3:54 PM EST
- Where
- Sampson County, 2.36 mi ESE of Suttontown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 35.190, -78.210
Trees and power lines were reported down.
Thunderstorm Wind, Wayne
- When
- June 24, 4:00 PM EST
- Where
- Wayne County, 0.69 mi S of Mt Olive
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 35.190, -78.070
Multiple trees were reported down in southern Wayne County, near the Duplin County Line.
Thunderstorm Wind, Sampson
- When
- June 24, 5:25 PM EST
- Where
- Sampson County, Clinton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 35.000, -78.330
Numerous trees and power lines were reported down in the Clinton area.
Thunderstorm Wind, Sampson
- When
- June 24, 5:25 PM EST
- Where
- Sampson County, 1.13 mi E of Salemburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 35.020, -78.500
Numerous trees and power lines were reported down in the Salemburg area.
Thunderstorm Wind, Durham
- When
- June 24, 7:25 PM EST
- Where
- Durham County, 0.69 mi S of Gorman to 0.71 mi S of Weaver
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.040, -78.820
Several trees were reported down on roads, including Ruth Street, Redwood Road and Geer Street.
Thunderstorm Wind, Chatham
- When
- June 24, 8:05 PM EST
- Where
- Chatham County, 3.22 mi ESE of Farrington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.790, -78.964
One tree was reported down and blocking part of Highway 751.
Thunderstorm Wind, Chatham
- When
- June 24, 8:05 PM EST
- Where
- Chatham County, 3.43 mi ESE of Farrington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 35.790, -78.960
Trees were reported down on power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, June 24, 20181 death · 1 injured · $50,000 · 2 events
- Tornadoes and Flooding in Kentucky, June 24 to 25, 2018$365,000 · EF1 · 7 events
- Flash Flooding and Flood in Iowa, June 24 to 25, 2018$585,000 · 1 in hail · 13 events
- Flood and Hail in Oklahoma, June 24 to 25, 2018$85,000 · 1 in hail · 53 events
- Wildfire in Florida, June 24 to 26, 2018$800,000 · 1 event
- Damaging Winds in Nebraska, June 24, 20181 injured · $154,000 · 77 kt wind · 7 events
- Tornado and Flash Flooding in Oklahoma, June 24, 2018$52,000 · EF0 · 32 events
- Hail and Damaging Winds in Kansas, June 24, 2018$47,000 · 87 kt wind · 22 events
- Damaging Winds in Virginia, June 24, 2018$27,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in South Carolina, June 24, 2018$600 · 60 kt wind · 31 events
- Damaging Winds in North Carolina, June 24, 2018$37,000 · 50 kt wind · 2 events
- Strong Wind in Nevada, June 24, 20183 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768730, 768731, 768753, 768732, 768733, 768734, 768735, 768736, 768737, 768738, 768739, 768740, 768742, 768743, 768747, 768750, 768752.